Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 17, NWS Pocatello, ID

June 11, 202018 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jun 11, 2020, 1:34 PM MDT for 18 counties in Idaho. It took effect at Jun 13, 2020, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2020, 1:34 PM MDT (19:34 UTC)
In effect from
Jun 13, 2020, 9:00 AM MDT
Expired
Jun 13, 2020, 6:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 18 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3466 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS75 KPIH 111934
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
134 PM MDT Thu Jun 11 2020

IDZ052>054-057>059-062-066-067-121200-
/O.NEW.KPIH.WI.Y.0017.200613T1800Z-200614T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Blackfoot Mountains-Centennial Mountains - Island Park-
Beaverhead - Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
Thatcher, Grace, Soda Springs, Henry, Bone, Island Park, Kilgore,
Dubois, Spencer, Edie School, and Small
134 PM MDT Thu Jun 11 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Occasionally higher gusts are also possible.

* WHERE...Locations include American Falls Reservoir, Pocatello,
  Blackfoot, American Falls, Idaho Falls, INL, Mud Lake, Rexburg,
  Fort Hall, Lava Hot Springs, Soda Springs, Island Park, Henrys
  Lake and surrounding areas.

* WHEN...From 12 PM MDT to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Winds will cause rough water on area waterways, making craft
  prone to capsize. Crosswinds will cause difficult driving
  conditions, especially on east to west routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
5 follow-up statements
980 
WWUS75 KPIH 120940
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
340 AM MDT Fri Jun 12 2020

IDZ052>054-057>059-062-066-067-121900-
/O.CON.KPIH.WI.Y.0017.200613T1800Z-200614T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Blackfoot Mountains-Centennial Mountains - Island Park-
Beaverhead - Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
Thatcher, Grace, Soda Springs, Henry, Bone, Island Park, Kilgore,
Dubois, Spencer, Edie School, and Small
340 AM MDT Fri Jun 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected. Occasionally higher gusts are also possible.

* WHERE...Locations include American Falls Reservoir, Pocatello, 
  Blackfoot, American Falls, Idaho Falls, INL, Mud Lake, 
  Rexburg, Fort Hall, Lava Hot Springs, Soda Springs, Island 
  Park, Henrys Lake and surrounding areas.

* WHEN...From 12 PM MDT to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Winds will cause rough water on area waterways, making 
  craft prone to capsize. Crosswinds will cause difficult 
  driving conditions, especially on east to west routes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
663 
WWUS75 KPIH 121822
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1222 PM MDT Fri Jun 12 2020

IDZ068-070-131200-
/O.EXB.KPIH.WI.Y.0017.200613T1500Z-200614T0000Z/
Lost River Valley-Challis/Pahsimeroi Valleys-
Including the cities of Howe, Arco, Mackay, Chilly, and Challis
1222 PM MDT Fri Jun 12 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM MDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Occasionally higher gusts to 60 mph are also 
  possible.

* WHERE...Lost River and Pashimeroi Valleys including Howe, Arco,
  Mackay, Chilly Barton Flats and Challis.

* WHEN...From 9 AM to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Winds will cause rough water on area waterways, making craft
  prone to capsize. Crosswinds will cause difficult driving
  conditions, especially on east to west routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052>054-057>059-062-066-067-131200-
/O.EXT.KPIH.WI.Y.0017.200613T1500Z-200614T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Blackfoot Mountains-Centennial Mountains - Island Park-
Beaverhead - Lemhi Highlands-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
Thatcher, Grace, Soda Springs, Henry, Bone, Island Park, Kilgore,
Dubois, Spencer, Edie School, and Small
1222 PM MDT Fri Jun 12 2020

...WIND ADVISORY NOW IN EFFECT FROM 9 AM TO 6 PM MDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Occasionally higher wind gusts to 60 mph are also
  possible, especially above 6,000 feet elevation.

* WHERE...Locations include American Falls Reservoir, Pocatello, 
  Blackfoot, American Falls, Idaho Falls, INL, Mud Lake, 
  Rexburg, Fort Hall, Lava Hot Springs, Soda Springs, Island 
  Park, Henrys Lake and surrounding areas.

* WHEN...From 9 AM to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Winds will cause rough water on area waterways, making 
  craft prone to capsize. Crosswinds will cause difficult 
  driving conditions, especially on east to west routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
292 
WWUS75 KPIH 130930
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
330 AM MDT Sat Jun 13 2020

IDZ051-055-140000-
/O.EXA.KPIH.WI.Y.0017.200613T1500Z-200614T0000Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
330 AM MDT Sat Jun 13 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. 

* WHERE...Eastern Magic Valley and the Shoshone/Lava Beds area 
  
* WHEN...From 9 AM to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Winds will cause rough water on area waterways, making 
  craft prone to capsize. Crosswinds will cause difficult 
  driving conditions, especially on east to west routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052>054-057>059-062-066>068-070-140000-
/O.CON.KPIH.WI.Y.0017.200613T1500Z-200614T0000Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Blackfoot Mountains-Centennial Mountains - Island Park-
Beaverhead - Lemhi Highlands-Lost River Valley-
Challis/Pahsimeroi Valleys-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
Thatcher, Grace, Soda Springs, Henry, Bone, Island Park, Kilgore,
Dubois, Spencer, Edie School, Small, Howe, Arco, Mackay, Chilly, 
and Challis
330 AM MDT Sat Jun 13 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected. Occasionally higher wind gusts to 60 mph are also 
  possible, especially above 6,000 feet elevation.

* WHERE...Locations include American Falls Reservoir, Pocatello, 
  Blackfoot, American Falls, Idaho Falls, INL, Mud Lake, 
  Rexburg, Fort Hall, Lava Hot Springs, Soda Springs, Island 
  Park, Henrys Lake and surrounding areas.

* WHEN...From 9 AM to 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Winds will cause rough water on area waterways, making 
  craft prone to capsize. Crosswinds will cause difficult 
  driving conditions, especially on east to west routes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
598 
WWUS75 KPIH 131637
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1037 AM MDT Sat Jun 13 2020

IDZ065-140000-
/O.EXA.KPIH.WI.Y.0017.000000T0000Z-200614T0000Z/
Teton Valley-
Including the cities of Ashton, Tetonia, and Driggs
1037 AM MDT Sat Jun 13 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected. Occasionally higher wind gusts to 60 mph are also 
  possible, especially above 6,000 feet elevation.

* WHERE...Tetonia, Ashton, Driggs.

* WHEN...From now through 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Winds will cause rough water on area waterways, making 
  craft prone to capsize. Crosswinds will cause difficult 
  driving conditions, especially on east to west routes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>055-057>059-062-066>068-070-140000-
/O.CON.KPIH.WI.Y.0017.000000T0000Z-200614T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Blackfoot Mountains-Centennial Mountains - Island Park-
Beaverhead - Lemhi Highlands-Lost River Valley-
Challis/Pahsimeroi Valleys-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, 
McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, 
Grace, Soda Springs, Henry, Bone, Island Park, Kilgore, Dubois, 
Spencer, Edie School, Small, Howe, Arco, Mackay, Chilly, 
and Challis
1037 AM MDT Sat Jun 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected. Occasionally higher wind gusts to 60 mph are also 
  possible, especially above 6,000 feet elevation.

* WHERE...Locations include American Falls Reservoir, Pocatello, 
  Blackfoot, American Falls, Idaho Falls, INL, Mud Lake, 
  Rexburg, Fort Hall, Lava Hot Springs, Soda Springs, Island 
  Park, Henrys Lake and surrounding areas.

* WHEN...From now through 6 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Winds will cause rough water on area waterways, making 
  craft prone to capsize. Crosswinds will cause difficult 
  driving conditions, especially on east to west routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
080 
WWUS75 KPIH 132337
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
537 PM MDT Sat Jun 13 2020

IDZ051>055-057>059-062-065>068-070-140045-
/O.EXP.KPIH.WI.Y.0017.000000T0000Z-200614T0000Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Blackfoot Mountains-Teton Valley-Centennial Mountains -
Island Park-Beaverhead - Lemhi Highlands-Lost River Valley-
Challis/Pahsimeroi Valleys-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, 
McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, 
Grace, Soda Springs, Henry, Bone, Ashton, Tetonia, Driggs, 
Island Park, Kilgore, Dubois, Spencer, Edie School, Small, Howe, 
Arco, Mackay, Chilly, and Challis
537 PM MDT Sat Jun 13 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds across central and eastern Idaho continue to rapidly drop
off late this afternoon. While a few pockets of gusty winds may
persist into the evening, widespread higher winds are not
expected. Therefore, the advisory will expire on time.  

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 11, 9:54 AM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 9:54 AM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
954 AM MDT Thu Jun 11 2020

.UPDATE...Morning forecast update addressed over-performing winds,
especially across the south hills where elevations above 5500
feet and exposed areas are experiencing south/southeast winds in
the 15-25 mph range with a few higher gusts. The midnight forecast
package of adding a slight chance of thunderstorms to the central
Idaho mountains looks good, and have also added a slight chance
of late afternoon/early evening thunderstorms to the Island Park
area. Have also increased winds area-wide on Friday, as widespread
southerly winds of 15-25 mph with gusts near 35 mph will develop.

AD

&&

.PREV DISCUSSION... /issued 325 AM MDT Thu Jun 11 2020/

SHORT TERM (Today - Saturday)...
The region resides under a building high pressure ridge today which
will allow temps to continue warming with temperatures expected to
top out in the 80s today across the Snake Plain. With high pressure
in place, skies will be sunny to mostly sunny throughout the much of
the day. As we get into the afternoon, hi-res models show the
potential for an isolated shower or two across the Central Mountains
but otherwise much of the area will remain precip free. Moving into
Friday, temps will warm a few more degrees likely reaching or
surpassing 90 degrees from around Pocatello west into the Magic
Valley with upper 80s expected elsewhere. Winds will begin to
increase as well ahead of the weather system that will impact the
region on Saturday. Winds look to stay just below headline levels
Friday but it will be close so this will be something to monitor.
Winds ramp up further on Saturday though as an area of low pressure
moving into the Pac NW begins to impact local weather. This system
will bring increased cloud cover, cooler temperatures, gusty
winds and increased precip potential to the area especially
across the higher terrain of the Central Mountains and Eastern
Highlands. Lake Wind and/or Wind Advisory criteria may be realized
during the afternoon hours Saturday. McKaughan

LONG TERM (Sun through Wed night)...
Both of the main product suites indicate the Sat storm continuing
into Sun and afternoon highs bottoming out on Sun afternoon. But
the solutions of the ECMWF and GFS go into sharp disagreement
about the track of this low with the sharpest difference on Tue.
The GFS is wetter and subsequently colder with the more extensive
cloud cover, especially in the southern half of the forecast area.
The closed low in the GFS weakens and the two solutions come a
little bit closer for Wed as the ECMWF brings a trough into a
somewhat similar position, through northwest Montana and the
panhandle, although the GFS continues to have a close low off the
Oregon coast. Messick

AVIATION...
High pressure means light wind and the only place with a
chance for a mid-level CIG is KDIJ. There is some strong low level
wind shear at KBYI that will need some mention, as the wind aloft is
from the south and the surface is light southeast. Messick

FIRE WEATHER...
Strong warming and drying kicks in today and continues Fri. This
will even bring some areas to a Haines Index of 6, so if a fire
can get established, larger than normal fire growth is possible.
Starting Sat, clouds will start streaming in and cool the
temperatures quite a bit on Sat, and showers/thunderstorms enter
the western edge of the forecast area from this low. The low
becomes a trough as it slides over the forecast area Sun
afternoon/evening. Humidity will spike up and continues high for
the northern half of the fire weather district. However, in the
south, quite a bit less cloudiness will allow a stronger rebound
in temperatures and lower humidity as a result. Watch for strong
wind Sat afternoon prior to the cool down and again on Tue
afternoon/evening, though not as strong as Sat. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.